Rate our content:
There was an error making your request, please try again!
Your evaluation is essential for us keep improving the Pebmed Portal
Want to access this and other content in full?
Already registered? Make your login
Login or register for free to have unlimited access to all articles, clinical cases and tools of the PEBMED Portal
The PEBMED Portal is intended for doctors and health professionals. Our contents inform recent panoramas of medicine.
If you are interested in publishing your curriculum on the internet, connecting with patients and increasing your differentials, create a free profile on AgendarConsulta, the partner site of PEBMED.
Acute lymphoblastic leukemia (ALL) is the most common neoplasm in childhood and its treatment has high cure rates in the pediatric population. In adults, survival rates are lower, which is largely due to the higher risk of relapse. Such risk is associated with the presence of unfavorable cytogenetic alterations, more commonly observed in adults. However, the established chemotherapy regimen also contributes to the higher incidence of relapses. Comparative analyzes show that adults treated with regimens used in children and adolescents have better outcomes than those treated with other regimens. Therefore, in many services, a pediatric regimen is used for the treatment of ALL in adults up to 60 years of age.
One of the drugs used in the management of ALL in children and adolescents is asparaginase, an enzyme derived from Escherichia coli which works by hydrolyzing asparagine to aspartic acid and ammonia, which reduces the serum levels of the amino acid. Thus, neoplastic cells, which depend on an exogenous source of asparagine to survive, suffer from a lack of the nutrient. Normal cells, on the other hand, are able to synthesize asparagine, being less affected by the rapid depletion caused by the treatment.
How several studies have shown good results from the use of asparaginase in the pediatric population, it has been speculated whether increasing the number of doses of the drug in the treatment of adults would also impact the disease-free survival rate. However, the toxicity profile and safety of the medication are issues that deserve the attention of hematologists and oncologists, especially when dealing with older individuals with ALL.
The drug package insert itself emphasizes that clinical studies did not include a sufficient number of individuals over 65 years of age and that the choice of dose for an elderly patient should be cautious, preferably starting with a lower dose, due to the higher prevalence of liver disease, nephropathy, heart disease and other comorbidities, as well as the concomitant use of other medications.
Make the best clinical decisions, update yourself. Sign up and access medical content written and peer-reviewed for free
Some adverse effects of asparaginase are related to factors related to the patient or to the treatment. For example, hypersensitivity reactions may occur with the second dose or with future doses. On the other hand, in the first cycle, there may be hypofibrinogenemia, thrombosis or hyperbilirubinemia. Another risk factor for such complications is obesity, which is also associated with a higher incidence of hypertriglyceridemia secondary to therapy.
Older individuals are at higher risk of hyperbilirubinemia, thrombosis and pancreatitis, while younger patients tend to have more hypersensitivity and hypertriglyceridemia .
It is important to highlight that the undue discontinuation of treatment or dose reduction due to certain changes caused by asparaginase can result in worse clinical outcomes, such as disease relapse. Therefore, the prevention and proper management of drug-associated toxicities are recommended.
As stated above, asparaginase is an enzyme derived from bacteria and, therefore, it can cause an allergic reaction, including anaphylaxis. Premedication with hydrocortisone and antihistamine is indicated in order to reduce the risk of reaction. When a hypersensitivity reaction occurs, the enzyme is inactivated by antibodies, which results in a lack of response to subsequent doses. Management is done with corticosteroids and antihistamines.
The infusion reaction is an important, but difficult, differential diagnosis. In these cases, the process is not mediated by antibodies, and the symptoms, which may already occur after the first dose of asparaginase administered, are the result of the rapid increase in ammonia levels.
It is the main adverse effect, mainly in the adult population, manifesting as hyperbilirubinemia and/or increased transaminases. The mechanisms involved are still unknown. Known risk factors include older age, obesity, hypoalbuminemia, thrombocytopenia and administration of high doses of asparaginase. It is advised to avoid (or adjust the doses) of other hepatotoxic medications.
In the vast majority of cases, there is no associated symptomatology, and the toxicity is reversible, with liver failure being rare. Recurrence of hyperbilirubinemia in future doses is not frequent, and some patients present the change only after the first cycle. Therefore, the suspension of the next doses is not recommended.
The increase in bilirubin levels may delay subsequent cycles, as that some clinical and laboratory criteria are necessary for the follow-up of
, but there is still a lack of data in the literature to define whether such conduct impacts on patient outcomes. Thrombosis
Asparaginase increases the risk of thrombosis by reducing the levels of natural anticoagulants, such as protein C, protein S, plasminogen and antithrombin III. Venous events are more common than arterial events and occur more frequently during remission induction, a period in which there are other thromboembolic risk factors (eg, prolonged hospitalization). Some risk factors for thrombosis are old age, obesity and the presence of a mediastinal mass or leukopenia at diagnosis.
The treatment of venous thrombosis pulmonary thromboembolism caused by asparaginase is similar to other cases of venous thromboembolism. It is recommended to maintain anticoagulation throughout the treatment with asparaginase and for at least three months. Studies have shown that the occurrence of the complication does not impact the overall survival of patients.
Despite the high rate of drug-induced hypofibrinogenemia, the risk of hemorrhage is low, and some authors have observed a relationship between the use of cryoprecipitate for correction of fibrinogen levels and occurrence of venous thromboembolism during asparaginase treatment. In view of this, one must be very careful when correcting laboratory alterations without clinical repercussions.
Regarding thromboprophylaxis with heparin routinely, there is still no consensus in the literature. Hospitalized patients with adequate platelet count are indicated for prophylaxis. However, other situations must be evaluated individually.
Occurs most frequently during consolidation cycles. Risk factors include obesity and younger age group. Despite hypertriglyceridemia being a risk factor for pancreatitis, many authors did not observe a relationship between laboratory alterations and clinical condition and, therefore, do not indicate specific therapy. Triglyceride levels tend to normalize quickly and spontaneously. Leukemia treatment can be continued, despite the change.
Clinical manifestations Pancreatitis occur in less than a fifth of patients taking asparaginase, but increased pancreatic enzymes or changes in imaging exams, in the absence of symptoms, are a little more frequent. The pathophysiology is unknown, and older individuals are more likely.
Octreotide prophylaxis has been proposed, but efficacy data are limited. Supportive treatment is essential in cases of pancreatitis (hydration, analgesia, parenteral nutrition, antibiotic therapy).
The recurrence rate is high and discontinuation of asparaginase therapy is indicated. How the patient will be managed in relation to the treatment of leukemia depends on several factors. In certain cases, the chemotherapy protocol is maintained without further modification. Some services choose to intensify consolidation cycles with high doses of methotrexate. Allogeneic hematopoietic stem cell transplantation can also be considered, due to the increased risk of disease relapse due to the interruption of asparaginase.
Graduation in Medicine from the Fluminense Federal College (UFF) ⦁ Residency in Internal Medicine at Pedro Ernesto University Hospital (HUPE/UERJ) ⦁ Residency in Hematology and Hemotherapy at Pedro Ernesto University Hospital (HUPE/UERJ)
See more benefits of being a user of the PEBMED Portal: See more benefits of being a user
from the PEBMED Portal:
7 days free with Whitebook Application made for you, doctor, designed to bring security and objectivity to your clinical decision.
Free access to the Nursebook Access key information for your day to day as anamnesis, semiology.
Free access to the Forum Space for the exchange of experiences and constructive comments on topics related to Medicine and Health.
Unlimited access Have access to news, studies , updates and more content written and reviewed by experts
Test your knowledge Answer our quizzes and study in a simple and fun way
Personalized content Receive studies by email , updates, new behaviors and other content segmented by specialty